Alert archive / Texas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 265, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2007, 8:42 PM CDT for Reeves County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2007, 8:42 PM CDT (01:42 UTC)
- Expired
- May 20, 2007, 9:33 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 163 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1295 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 210144 SVRMAF TXC389-210245- /O.NEW.KMAF.SV.W.0265.070521T0142Z-070521T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 842 PM CDT SUN MAY 20 2007 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN REEVES COUNTY IN SOUTHWEST TEXAS... * UNTIL 945 PM CDT * AT 841 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. AT 841 PM CDT...LOCAL LAW ENFORCEMENT REPORTED PENNY SIZE HAIL ON INTERSTATE 20 BETWEEN MILE MARKERS 13 AND 14. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF TOYAH...OR 27 MILES SOUTHWEST OF PECOS...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... INTERSTATE 10 BETWEEN KENT AND BALMORHEA... BALMORHEA... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3115 10325 3081 10360 3112 10408 3135 10389 $$
2 follow-up statements
000 WWUS54 KMAF 210224 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 924 PM CDT SUN MAY 20 2007 TXC389-210245- /O.CON.KMAF.SV.W.0265.000000T0000Z-070521T0245Z/ REEVES TX- 924 PM CDT SUN MAY 20 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR SOUTHERN REEVES COUNTY... AT 920 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VERHALEN...OR ABOUT 16 MILES SOUTH OF PECOS...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL REEVES COUNTY AND EAST CENTRAL REEVES COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3115 10325 3081 10360 3112 10408 3135 10389 $$
000 WWUS54 KMAF 210233 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 933 PM CDT SUN MAY 20 2007 TXC389-210243- /O.CAN.KMAF.SV.W.0265.000000T0000Z-070521T0245Z/ REEVES TX- 933 PM CDT SUN MAY 20 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN REEVES COUNTY IS CANCELLED... AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3115 10325 3081 10360 3112 10408 3135 10389 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:04 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, May 20, 3:04 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 304 PM CDT SUN MAY 20 2007 .SHORT TERM... MORNING UPPER AIR CHARTS SHOW A WEAK SHORT WAVE RIDGE IN PLACE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. IN THE LOWER LEVELS... MOISTURE REMAINS IN PLACE WITH 850MB DEW POINTS NEAR 13C AND SURFACE DEW POINTS GENERALLY IN THE 50S F AT 12Z. AS CAN BE EXPECTED WITH A MID AND UPPER LEVEL RIDGE IN PLACE...THE FLOW ALOFT IS FAIRLY WEAK. HOWEVER...GIVEN THE CURRENT 500MB WESTERLY WINDS OF 30KTS ON THE WHITE SANDS PROFILER AND A 50KT SUBTROPICAL JET TO OUR SOUTH...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE FAVORED LOCATIONS FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AND THE ADJACENT EASTERN PLAINS. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN WILL BE THE MAIN CONCERNS WITH THE STRONGER STORMS. WE HAVE MADE MENTION OF STRONG TO SEVERE STORMS IN THE LATEST HWO BUT HAVE KEPT A MENTION OUT OF THE FORECAST AT THIS TIME. COVERAGE OF THUNDERSTORMS WILL WEAKEN AFTER SUNSET...HOWEVER THE POSSIBILITY OF WEAK MID-LEVEL SHORTWAVE TROUGHS EMBEDDED IN THE SOUTHWEST FLOW ALOFT...A FEW STORMS MAY PERSIST INTO THE EARLY HOURS OF MONDAY MORNING. .LONG TERM... UNSETTLED WEATHER ANTICIPATED MONDAY AS THE SOUTHERN STREAM BAJA LOW GETS PUSHED EAST BY NEXT NORTHERN STREAM PACIFIC LOW. THERE WILL SUFFICIENT MOISTURE AND INSTABILITY WITH SOME INCREASING SHEAR EAST OF THE DRYLINE FOR THE POTENTIAL FOR STRONG TO SEVERE STORMS. SEE SWODY2 FOR DETAILS. BY NEXT TUESDAY AND WEDNESDAY THE LARGE AFOREMENTIONED WESTERN SYSTEM WILL PASS NORTH OF THE FORECAST AREA WITH A DRYLINE IN PLACE TUESDAY. MUCH OF THE DYNAMICS APPEAR TO PASS NORTH. CAP MAY HOLD EAST OF THE DRYLINE WITH UPPER SYSTEM SO FAR NORTH BUT BEST CHANCE OF CAP BREAKING WOULD BE NEAR THE EASTERN SLOPES OF THE DAVIS MOUNTAINS TO THE LOWER TRANS PECOS REGION IN HEATING AND STEEP LAPSE RATES WITH MAIN PUSH FROM THE HIGHER TERRAIN. IF STORMS CAN FIRE IN THIS AREA IN THE AFTERNOON THEY HAVE THE POTENTIAL TO MIGRATE NORTHEAST DURING THE EVENING INTO THE EASTERN PERMIAN BASIN WHERE THE LOW LEVEL MOISTURE IS DEEPER...STILL QUESTIONABLE WHETHER THIS WILL HAPPEN SO LEFT POPS ALONE TUESDAY. WENT WITH A QUICKER FRONTAL PASSAGE PER ETA/ECMWF/NOGAPS WEDNESDAY WITH WIDESPREAD CONVECTION ACROSS THE EASTERN PLAINS AND MISSISSIPPI VALLEY GIVING IT A GOOD PUSH INTO THE AREA. CONVERGENCE AND INSTABILITY ALONG THE TRAILING PORTION OF THE COLD FRONT ARGUE FOR SLIGHT STORM POPS. CONTINUED POPS THURSDAY WITH THE AIR MASS RECOVERING QUICKLY THURSDAY WITH SOME OVERRUNNING NORTH OF THE FRONT POSSIBLE WITH BACKING FLOW ALOFT. ON FRIDAY THROUGH SUNDAY THERE STILL APPEARS TO BE GENERAL UPPER TROUGHINESS PROGGED ACROSS THE WESTERN STATES WITH LEE TROUGH FORMING. IN ADDITION A COLD FRONT WILL BE MOVING TOWARD THE AREA IN THE SATURDAY/SUNDAY TIME FRAME TO KEEP THE POTENTIAL FOR ACTIVE WEATHER. GENERALLY WENT A COUPLE OF DEGREES BELOW MEXMOS HIGH TEMPERATURES THROUGHOUT THE EXTENDED WITH WET GROUND AND DECENT AMOUNT OF CLOUD COVER EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 79 62 88 / 20 20 30 10 CARLSBAD NM 59 87 59 89 / 30 20 10 10 DRYDEN TX 62 84 66 89 / 30 20 30 10 FORT STOCKTON TX 62 83 64 91 / 20 30 40 20 GUADALUPE PASS TX 58 81 59 82 / 30 20 10 10 HOBBS NM 60 81 61 87 / 20 30 10 10 MARFA TX 51 82 52 82 / 30 30 30 20 MIDLAND INTL AIRPORT TX 60 81 62 89 / 20 20 30 10 ODESSA TX 61 81 62 90 / 20 30 30 10 WINK TX 64 89 64 96 / 20 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/12
Hazardous weather outlook, May 20, 2:38 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 238 PM CDT SUN MAY 20 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 238 PM CDT SUN MAY 20 2007 /138 PM MDT SUN MAY 20 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING. EXPECT THE STRONGEST STORMS TO REMAIN CONFINED TO LOCATIONS SOUTH AND WEST OF THE PECOS RIVER. PRIMARY CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...BRIEF BUT HEAVY RAINFALL COULD CONTRIBUTE TO FLASH FLOODING AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A DRYLINE MONDAY AFTERNOON AND EVENING ALONG AND EAST OF A HOBBS NEW MEXICO TO MARATHON TEXAS LINE. THE MAIN CONCERNS WILL BE LARGE HAIL... DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...LOCAL INTERESTS SHOULD KEEP UP TO DATE WITH THE LATEST WEATHER INFORMATION THROUGH THE EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 20, 4:26 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 426 PM CDT SUN MAY 20 2007 TXZ074-202200- DAVIS/APACHE MOUNTAINS AREA- 426 PM CDT SUN MAY 20 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED ABOUT 10 MILES NORTHEAST OF FORT DAVIS. THE STORM WAS NEARLY STATIONARY. WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES ARE LIKELY. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 65 min |
| May 20, 7:49 PM CDT | Flash Flood Warning | MAF | Culberson, Jeff Davis, Reeves | 3 hr |
| May 20, 8:08 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 52 min |
| May 20, 9:00 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 15 min |
| May 21, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.